What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 30, 5:32 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 30, 5:32 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
532 PM MDT Mon Aug 30 2021
.SHORT TERM...(This evening through Wednesday night)
Issued at 327 PM MDT Mon Aug 30 2021
Across the Tri State area this afternoon, hot conditions have
returned to the region. Temps as of 200 PM MDT are 90s area-wide.
The region does lie east of a low/trough currently over eastern
Colorado. Gradient tight thru the day from the south with areas
seeing gusts over 30 mph at times especially spots close to the
CO/KS border.
For the remainder of today into this evening, the main wx focus will
be on the potential for strong to severe storms first off, then the
potential for isolated fires due to the strong winds in spots and
dry conditions area-wide. There has been one fire already south of
Russell Springs.
There are already showers/convection starting up along the
low/boundary in eastern Colorado. This activity is slowly working
eastward into better instability, so expect storms to pick
up in intensification over the next hour or so.
Current activity is fairly close to the latest HRRR run showing the
current line tracking east-southeast thru about 03z-04z Tuesday
before lifting out of the area. Area of focus remains along and
north of the Interstate. With models showing inverted-V soundings,
looking for wind to be the main threat, but not ruling out some
large hail and heavy rainfall as well due to potential slow movers.
Going into Tuesday and Wednesday, upper ridge in place over the
central portion of the country, with mainly surface trough to the
west and high pressure east. Hot conditions are expected during the
2-day period and with no precipitation during the afternoon hours,
fire wx concerns crop up. Please refer to the Fire wx section below.
Models do hint at amplification of the upper ridge midweek with some
eastward movement late in the day. This will allow a shortwave to
lift thru the area overnight. Based on the current track west-
northwest zones will have best chances for convection.
For temps, little change from previous guidance/forecast. Both
Tuesday and Wednesday will have highs in the mid to upper 90s.
Overnight lows for tonight into Tuesday night, mid 50s west to mid
60s east. For Wednesday night, mid 60s west to lower 70s east.
Please refer to the Climate section below for info on potential
records for Tuesday.
For heat indices, with both days expected to be fairly dry, the
lower RH will allow for indices to be at or below forecasted highs.
Highest numbers east. There could be a few isolated spots
approaching the 100F mark.
.LONG TERM...(Thursday through Monday)
Issued at 305 PM MDT Mon Aug 30 2021
At the beginning of the long-term period, model guidance shows the
CWA having a southwesterly flow as it is underneath the inflection
point of an upper air trough-ridge pattern on Thursday. Going into
Friday, the Canadian low controlling the trough is expected to move
eastward into central Canada and push the ridge to the east with an
upper air high over the south-central CONUS region. By Friday
evening, models show the CWA beginning to turn more westerly with a
split flow off to the west. Long term model scenarios for the upper
air pattern begin to show some differences beginning on Saturday.
The GFS shows the CWA having its flow controlled by the subtropical
ridge portion of the jetstream which makes it westerly due to along
with a possible shortwave trough moving across the CWA on Saturday
evening. The GFS shows a similar pattern on Sunday with a trough
forming in the southwestern CONUS. On Monday, the GFS depicts a low
developing in central Canada during the day pushing a trough down
over the Northern Plains region by Monday night. The ECMWF shows a
similar Saturday pattern to the GFS however with an upper air low
developing over southern CA. On Sunday, the low cuts off allowing a
large ridge to move over the western CONUS turning the flow over the
CWA northwesterly. Going into Monday, the CWA's flow aloft stays
northwesterly underneath the ridge as the low stays out west off the
coast of CA. Both long-term scenarios do not appear to be favored
over the other, so this situation will be monitored in future runs
for better consistency.
At the surface, the CWA looks to see chances for precipitation on
each day during the extended period. On Thursday, a surface low
looks to move near the CO/KS/NE border bringing good chances of
isolated to scattered thunderstorms across the CWA during the
afternoon and evening hours ahead of a cold front with this low. The
cold front looks to pass through the CWA on Friday again giving the
CWA chances for showers and thunderstorms during the afternoon and
evening hours. Models show another backdoor cold front slowly moving
over southwestern NE during Saturday which will bring more chances
for precipitation during the afternoon and evening hours ahead of
the front. Models show this front making its way through the CWA on
Sunday again giving some chances for precipitation. On Monday, a
stationary front looks to set up in northeastern CO and northwestern
KS which may allow for a slight chance for showers and thunderstorms
in these areas. Exact timing of the passage on these boundaries
still varies between long term models due to the differing upper air
scenarios, so these will be monitored for better agreement in future
model runs.
The Tri-State area should see high temperatures on Thursday in the
the middle 80s to middle 90s range followed by Friday through Monday
seeing daytime highs staying in the 80s. Tri-State area overnight
lows for Thursday and Friday look to stay in the upper 50s to middle
60s with lows on Saturday and Sunday being in the upper 50s to lower
60s. The remainder of the long term period expects overnight lows in
the middle 50s to lower 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM MDT Mon Aug 30 2021
KGLD expects to see VFR conditions throughout the 00Z TAF period
beginning with southerly winds around 12 kts with vicinity
thunderstorms possible. Precipitation chances look to end by 01Z
with KGLD winds become southwesterly at 10 kts at 09Z. KMCK sees
VFR conditions as well starting with southerly winds around 12 kts
before seeing southerly wind shear of 40 kts at 2 kft at 05Z. By
09Z, KMCK winds decrease to around 7 kts before turning
southeasterly at 16Z.
&&
.FIRE WEATHER...
Issued at 328 PM MDT Mon Aug 30 2021
On Tuesday Elevated to Near Critical fire weather conditions are
expected along and west of Highway 27 in the afternoon. Humidity
values will reach criteria in the lower to mid teens, while winds
will stay below criteria.
On Wednesday Elevated to Near Critical fire weather conditions are
expected along and west of Highway 27 in the afternoon. Winds
expected to reach or exceed criteria(30-40 mph), while humidity
values will only drop into the upper teens to around 20 percent.
&&
.CLIMATE...
Issued at 328 PM MDT Mon Aug 30 2021
Here are the sites with potential to reach or break record highs for
August 31st:
Goodland KS 102F/1985+
Burlington CO 99F/1985
Yuma CO 101F/1948
(+) denotes multiple years for a record
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...076
AVIATION...076
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Aug 30, 8:57 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
857 AM MDT Mon Aug 30 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
857 AM MDT Mon Aug 30 2021 /957 AM CDT Mon Aug 30 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Elevated fire weather conditions are possible as winds gust up to 25
mph, mainly west of Highway 27.
Potential for thunderstorms late this afternoon into the evening.
Thunderstorms are expected to be scattered in coverage and mainly
north of I-70. A few could be severe producing wind gusts up to 70 mph
and up to one and a half inch hail.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Near Critical fire weather conditions are possible Tuesday afternoon
along and west of the Colorado border as RH values drop into the mid
teens.
Near Critical fire weather conditions are possible Wednesday through
much of the daylight hours as winds gust up to 30 to 35 mph across
the entire Tri-State area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time. There is
currently a low chance it would be needed this afternoon/evening.
In the hours before
Local storm report, Aug 30, 6:24 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 NNE GOODLAND 39.37N 101.70W
08/30/2021 E0.25 INCH SHERMAN KS NWS EMPLOYEE
PEA SIZE HAIL FELL AT THE NWS OFFICE.
&&
EHSpecial weather statement, Aug 30, 6:28 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
628 PM MDT Mon Aug 30 2021
KSZ013-027-310100-
Wallace KS-Sherman KS-
628 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern Wallace
and southern Sherman Counties through 700 PM MDT...
At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ruleton, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace and southern Sherman Counties, including the following
locations... Edson.
This includes Interstate 70 in Kansas between mile markers 9 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 10187 3931 10196 3944 10153 3925 10139
3914 10139 3913 10141 3914 10148 3912 10148
TIME...MOT...LOC 0027Z 333DEG 12KT 3928 10183
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TTSpecial weather statement, Aug 30, 7:04 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Mon Aug 30 2021
KSZ013-014-027-028-310130-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
704 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties through 730 PM MDT/830 PM CDT/...
At 703 PM MDT/803 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Goodland, moving southeast at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties, including the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 22 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3920 10185 3937 10158 3937 10124 3914 10128
3898 10166
TIME...MOT...LOC 0103Z 319DEG 14KT 3926 10162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TTSpecial weather statement, Aug 30, 7:27 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM CDT Mon Aug 30 2021
KSZ003-004-310200-
Norton KS-Decatur KS-
827 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southwestern Norton
and southeastern Decatur Counties through 900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Jennings, or 11 miles southeast of Oberlin, moving
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jennings around 835 PM CDT.
Clayton around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3957 9996 3957 10018 3959 10055 3988 10046
3986 9992
TIME...MOT...LOC 0127Z 278DEG 28KT 3974 10034
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TTSpecial weather statement, Aug 30, 7:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
729 PM MDT Mon Aug 30 2021
KSZ013-014-027-028-310200-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
729 PM MDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties through 800 PM MDT/900 PM CDT/...
At 729 PM MDT/829 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Brewster, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3902 10173 3931 10149 3927 10103 3884 10121
TIME...MOT...LOC 0129Z 279DEG 21KT 3920 10148
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TTLocal storm report, Aug 30, 7:33 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 NNW OBERLIN 39.83N 100.53W
08/30/2021 M51 MPH DECATUR KS AWOS
AWOS STATION KOIN OBERLIN.
&&
TT